Cubic irrationals and periodicity via a family of multi-dimensional continued fraction algorithms

Krishna Dasaratha, Laure Flapan, Thomas Garrity, Chansoo Lee, Cornelia Mihaila, Nicholas Neumann-Chun, Sarah Peluse, Matthew Stoffregen

Research output: Contribution to journalArticlepeer-review

7 Scopus citations

Abstract

We construct a countable family of multi-dimensional continued fraction algorithms, built out of five specific multidimensional continued fractions, and find a wide class of cubic irrational real numbers a so that either (α, α2) or (α, α - α2) is purely periodic with respect to an element in the family. These cubic irrationals seem to be quite natural, as we show that, for every cubic number field, there exists a pair (u, u′) with u a unit in the cubic number field (or possibly the quadratic extension of the cubic number field by the square root of the discriminant) such that (u, u′) has a periodic multidimensional continued fraction expansion under one of the maps in the family generated by the initial five maps. These results are built on a careful technical analysis of certain units in cubic number fields and our family of multi-dimensional continued fractions. We then recast the linking of cubic irrationals with periodicity to the linking of cubic irrationals with the construction of a matrix with nonnegative integer entries for which at least one row is eventually periodic.

Original languageEnglish (US)
Pages (from-to)549-566
Number of pages18
JournalMonatshefte fur Mathematik
Volume174
Issue number4
DOIs
StatePublished - Aug 2014
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Mathematics(all)

Keywords

  • Cubic number fields
  • Hermite problem
  • Multidimensional continued fractions

Fingerprint Dive into the research topics of 'Cubic irrationals and periodicity via a family of multi-dimensional continued fraction algorithms'. Together they form a unique fingerprint.

Cite this